Geometry & Topology

Universal manifold pairings and positivity

Michael H Freedman, Alexei Kitaev, Chetan Nayak, Johannes K Slingerland, Kevin Walker, and Zhenghan Wang

Full-text: Open access

Abstract

Gluing two manifolds M1 and M2 with a common boundary S yields a closed manifold M. Extending to formal linear combinations x=ΣaiMi yields a sesquilinear pairing p=, with values in (formal linear combinations of) closed manifolds. Topological quantum field theory (TQFT) represents this universal pairing p onto a finite dimensional quotient pairing q with values in which in physically motivated cases is positive definite. To see if such a “unitary" TQFT can potentially detect any nontrivial x, we ask if x,x0 whenever x0. If this is the case, we call the pairing p positive. The question arises for each dimension d=0,1,2,. We find p(d) positive for d=0,1, and 2 and not positive for d=4. We conjecture that p(3) is also positive. Similar questions may be phrased for (manifold, submanifold) pairs and manifolds with other additional structure. The results in dimension 4 imply that unitary TQFTs cannot distinguish homotopy equivalent simply connected 4–manifolds, nor can they distinguish smoothly s–cobordant 4–manifolds. This may illuminate the difficulties that have been met by several authors in their attempts to formulate unitary TQFTs for d=3+1. There is a further physical implication of this paper. Whereas 3–dimensional Chern–Simons theory appears to be well-encoded within 2–dimensional quantum physics, e.g. in the fractional quantum Hall effect, Donaldson–Seiberg–Witten theory cannot be captured by a 3–dimensional quantum system. The positivity of the physical Hilbert spaces means they cannot see null vectors of the universal pairing; such vectors must map to zero.

Article information

Source
Geom. Topol., Volume 9, Number 4 (2005), 2303-2317.

Dates
Received: 25 May 2005
Revised: 2 December 2005
Accepted: 3 December 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799681

Digital Object Identifier
doi:10.2140/gt.2005.9.2303

Mathematical Reviews number (MathSciNet)
MR2209373

Zentralblatt MATH identifier
1129.57035

Subjects
Primary: 57R56: Topological quantum field theories 53D45: Gromov-Witten invariants, quantum cohomology, Frobenius manifolds [See also 14N35]
Secondary: 57R80: $h$- and $s$-cobordism 57N05: Topology of $E^2$ , 2-manifolds 57N10: Topology of general 3-manifolds [See also 57Mxx] 57N12: Topology of $E^3$ and $S^3$ [See also 57M40] 57N13: Topology of $E^4$ , $4$-manifolds [See also 14Jxx, 32Jxx]

Keywords
manifold pairing unitary positivity TQFT $s$–cobordism

Citation

Freedman, Michael H; Kitaev, Alexei; Nayak, Chetan; Slingerland, Johannes K; Walker, Kevin; Wang, Zhenghan. Universal manifold pairings and positivity. Geom. Topol. 9 (2005), no. 4, 2303--2317. doi:10.2140/gt.2005.9.2303. https://projecteuclid.org/euclid.gt/1513799681


Export citation

References

  • M Atiyah, The geometry and physics of knots, Lezioni Lincee. [Lincei Lectures], Cambridge University Press, Cambridge (1990)
  • J J Andrews, M L Curtis, Free groups and handlebodies, Proc. Amer. Math. Soc. 16 (1965) 192–195
  • S Akbulut, A fake compact contractible $4$–manifold, J. Differential Geom. 33 (1991) 335–356
  • S Akbulut, R C Kirby, Mazur manifolds, Michigan Math. J. 26 (1979) 259–284
  • S Akbulut, R C Kirby, A potential smooth counterexample in dimension $4$ to the Poincaré conjecture, the Schoenflies conjecture, and the Andrews–Curtis conjecture, Topology 24 (1985) 375–390
  • I Agol, N M Dunfield, P A Storm, W P Thurston, Lower bounds on volumes of hyperbolic Haken 3–manifolds.
  • A J Casson, Three lectures on new-infinite constructions in $4$-dimensional manifolds, from: “À la recherche de la topologie perdue”, Progr. Math. 62, Birkhäuser Boston, Boston, MA (1986) 201–244
  • C L Curtis, M H Freedman, W C Hsiang, R Stong, A decomposition theorem for $h$–cobordant smooth simply-connected compact $4$–manifolds, Invent. Math. 123 (1996) 343–348
  • M H Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982) 357–453
  • M H Freedman, F Quinn, Topology of 4–manifolds, Princeton Mathematical Series 39, Princeton University Press, Princeton, NJ (1990)
  • R C Kirby, The topology of $4$–manifolds, Lecture Notes in Mathematics 1374, Springer–Verlag, Berlin (1989)
  • R C Kirby, Akbulut's corks and $h$–cobordisms of smooth, simply connected $4$–manifolds, Turkish J. Math. 20 (1996) 85–93
  • R Matveyev, A decomposition of smooth simply-connected $h$–cobordant $4$–manifolds, J. Differential Geom. 44 (1996) 571–582
  • J Milnor, A unique decomposition theorem for $3$–manifolds, Amer. J. Math. 84 (1962) 1–7
  • H Schubert, Die eindeutige Zerlegbarkeit eines Knotens in Primknoten, S.-B. Heidelberger Akad. Wiss. Math.-Nat. Kl. 1949 (1949) 57–104
  • F Waldhausen, Heegaard-Zerlegungen der $3$–Sphäre, Topology 7 (1968) 195–203
  • H Whitney, The self-intersections of a smooth $n$–manifold in $2n$–space, Ann. of Math. (2) 45 (1944) 220–246